Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 270, NWS Sioux Falls, SD

July 8, 2001Dakota County, Dixon County, Nebraska

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 8, 2001, 5:47 AM CDT for Dakota County, Dixon County, Nebraska. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 8, 2001, 5:47 AM CDT (10:47 UTC)
Expired
Jul 8, 2001, 6:30 AM CDT
In force
43 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Dakota County, NE, Dixon County, NE

The radar

The Omaha radar (KOAX), 125 km from the middle of the area, began a volume at 10:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 5:55 AM CDTThunderstorm Wind 50 EWayne, NEA thunderstorm wind gust estimated at around 60 mph blew part of a tree down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 10.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3650 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3650 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1555 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
1.4
Supercell composite
31.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 081049
SVRFSD

NEC043-051-081130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
547 AM CDT SUN JUL 8 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAKOTA COUNTY IN NORTHEAST NEBRASKA
  DIXON COUNTY IN NORTHEAST NEBRASKA

* UNTIL 630 AM CDT

* AT 547 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 23 MILES WEST OF DIXON TO 31
  MILES SOUTHWEST OF WAKEFIELD...OR FROM 16 MILES SOUTHEAST OF
  BLOOMFIELD TO 9 MILES SOUTHEAST OF NORFOLK...MOVING EAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CONCORD...DIXON...WAKEFIELD AROUND 605 AM CDT
  ALLEN...EMERSON AROUND 615 AM CDT
  MARTINSBURG AROUND 620 AM CDT
  PONCA...JACKSON...NEWCASTLE...HUBBARD AROUND 625 AM CDT

THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WIbNDOWS.

LAT...LON 4247 9763 4221 9728 4183 9740 4207 9653
          4242 9643 4267 9681

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:30 AM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 8, 3:30 AM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 AM CDT SUN JUL 8 2001

TSTM BOUNDARY APPEARS TO BE FURTHER S TNGT THAN LAST NGT AND EXPCT
TSTMS TO MOSTLY STAY SOUTH OF CWA THIS MRNG. WEAK SFC TROF FAR ERN
DKTS WITH HANGBACK TO SW ATTM...MOVG SEWD THRU CWA REST OF TDA...
AND MAY SET OFF WDLY SCT TSTMS SE OF IT INTO THIS EVE. POPS APPEAR
QUITE A BIT LESS THAN PREV FCST HOWEVER...AS THERE IS NOTHING ON THE
RADAR ATTM IN CWA...EVEN THOUGH BEST DYNAMICS SHOULD BE THIS MRNG.
LITTLE IN WAY OF TEMP ADV THRU FCST PERIOD AND WILL GO WITH STATUS
QUO. WITH WISHY WASHY MODELS...NOTHING REALLY TO GRAB ONTO THRU
ENTIRE FCST PERIOD...SO WILL LV EXTD FCST AS IS.

.FSD...NONE
RYRHOLM

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.